Nebraska, 2024High Wind in Nebraska, December 19, 2024
December 19, 2024 · NWS OAX · 24 events in 24 counties and zones
Upper-air analysis at 12 UTC on the 19th showed troughing over the eastern CONUS and ridging over the western CONUS. In the northern Great Plains, a shortwave trough embedded in northwesterly flow aloft dove southeast over the course of the day.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper-air analysis at 12 UTC on the 19th showed troughing over the eastern CONUS and ridging over the western CONUS. In the northern Great Plains, a shortwave trough embedded in northwesterly flow aloft dove southeast over the course of the day. At the surface, a strong low-pressure system was analyzed in the Dakotas with a warm front extending into the lower-Missouri River Valley, and a cold front extending west into the northern High Plains. This storm system dove southeast into the upper-Mississippi River Valley as the cold front surged south across the OAX forecast area. Very strong flow of 70 knots at the top of the boundary layer, aided by subsidence immediately behind the cold front brought very strong winds gusting 60 to 65 miles per hour during the early and mid afternoon hours. As a result of these strong winds, isolated power outages, downed trees, and overturned semis were all reported across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 19, 5:14 AM CST, 5 hours 46 minutes earlier. Its key messages:
- Strong northwesterly winds expected this afternoon with gusts of 40 to 60 mph, highest in northeast Nebraska. High Wind Warnings and Wind Advisories are in effect.
- Dry weather through the period, with a high likelihood of a brown Christmas.
- After a cool down this weekend, temperatures rebound going into next week, peaking around the 25th.
Area forecast discussion, Dec 19, 5:14 AM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
514 AM CST Thu Dec 19 2024
.KEY MESSAGES...
- Strong northwesterly winds expected this afternoon with gusts
of 40 to 60 mph, highest in northeast Nebraska. High Wind
Warnings and Wind Advisories are in effect.
- Dry weather through the period, with a high likelihood of a
brown Christmas.
- After a cool down this weekend, temperatures rebound going
into next week, peaking around the 25th.
&&
.DISCUSSION...
Issued at 321 AM CST Thu Dec 19 2024
Today and Tonight...
This morning we have a stationary boundary
across far northeast Nebraska. Skies are mostly clear apart from
a band of high clouds across southeast Nebraska, and
temperatures are in the mid 20s to low 30s. Southerly winds will
be ramping up this morning ahead of a low pressure system
dropping southeast across the Dakotas and passing just to our
north. I have introduced a few flurries possible along our far
northern areas in Knox and Cedar Counties, though dry air at
lower levels may keep flurries from reaching the ground. Nothing
should accumulate.
The upper-level pattern shows a strong shortwave moving through
the Northern Plains today, bringing a powerful low pressure
system through just to our north. Ahead of the cold front, we'll
see southwesterly winds ramp up this morning with gusts to 25
mph. As winds start to shift along the cold front we'll see a
lull in winds before powerful winds move in behind the cold
front. Expect winds to rapidly increase out of the northwest for
northeast Nebraska between 10AM-12PM, spreading into southeast
Nebraska and western Iowa this afternoon. Make sure you have any
holiday decorations deflated, strapped down, or brought inside
before the strong winds arrive or they may become your neighbors
or disappear altogether. Those with trash day today are just
unlucky. Strong winds will start to subside around 5-7 PM as the
low pressure system continues off to the southeast and the
pressure gradient across our area relaxes.
With this forecast package we did expand the High Wind Warning
to a few more counties in northeast Nebraska, and expanded the
Wind Advisory farther south. Model soundings show winds around
40-45 kt at the top of the mixed layer as far south as Fremont
County, IA, and the NBM shows 70-90% chance of 40 mph gusts
across almost our entire area. For the High Wind Warning, the
area added showed winds up to 57 kt at the top of the mixed
layer showing potential for 60 mph gusts at the surface, so went
ahead and leaned more on the 90th percentile forecast for wind
gusts from the NBM. The Wind Advisories and High Wind Warnings
are still expected to expire at 6 PM.
Though winds do relax they won't completely calm overnight
tonight, with gusts still to 20 to 25 mph around daybreak on
Friday. This will mean alongside plummeting temperatures,
dropping into the single digits to low teens across most of our
area, we'll see wind chills near or even below zero for many
locations early Friday.
Friday and beyond...
We'll stay under a Canadian High with northwesterly flow aloft
on Friday into Saturday keeping temperatures cool with high
their coldest on Friday in the 20s across most of our area, and
starting to moderate back into the mid 30s on Saturday.
The upper-level pattern shows a broad upper-level ridge
expanding eastward from the Rockies into the Central Plains
Saturday into Sunday helping to push the Canadian High off to
the east and moving us into the southerly return flow on its
west side. This will lead to a warming trend Saturday into
Sunday continuing into early next week. Looking up into Canada
we see a ridge getting pushed inland by a series of Aleutian
Lows which will bring warmer air north into Canada and force the
Arctic cold off east toward Quebec. This will bring about the
prolonged warm period for the central CONUS as any systems that
break through the ridge, ejecting from the Aleutian Low, won't
have any significantly cooler air to advect southward. As long
as we have the strong Aleutian Low in place continuing to advect
milder temperatures in to western and central Canada, it will be
hard for us to see any temperatures below or even near normal.
Through the first half of next week we continue to see gradually
warming temperatures with a couple of weak, dry shortwaves
passing across the region bringing little more than clouds at
times. We see more of an interesting system on Thursday develop
out of a stronger trough ejected out of the Aleutian Low. With
this we will see a surface low develop over Colorado and tap
into moisture from the Gulf of Mexico advecting it north into
the system as it moves east. There is still quite a bit of
uncertainty in its exact track, but a more northerly track will
keep us dry on Friday. The general consensus of the track brings
a frontogenesis band through our area on the northwest quadrant
of the surface low tracking across Kansas into NW Missouri and
IA. If this track proves trough, we'll have to watch closely on
timing and the amount of cold air it can pull south to whether
we see potential for snow or just cold rain. Still, this is a
long ways away with much that can change between now and then.
It's just an interesting feature to monitor at this time.
It doesn't look like we see any significant breakdown of the
southwesterly flow into Canada which should trend us toward a
forecast of generally above normal temperatures for the
foreseeable future. This is reflected in CPC's 8-14 day outlook
as well as the Week 3-4 outlook.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 507 AM CST Thu Dec 19 2024
A broken cloud deck at FL015 is bringing MVFR conditions to
KOMA with improvement expected by 12-13z. Afterwards, VFR
conditions will prevail across all terminals. Winds will be the
primary concern during the forecast period. LLWS will continue
across all three terminals due to southwest winds of 40 to 50
kts at FL 1500-2000. LLWS is expected to diminish by 15-17Z as
winds become northwesterly.
Surface winds will shift clockwise from southwesterly to
northwesterly through 20z. Surface winds will increase in
strength through the afternoon with sustained speeds of 20 to 30
kts and gusts up to 45 to 50 kts possible. Gusts may approach
60 kts at KOFK this afternoon (19-22Z), though confidence is too
low to include in the TAFs at this time. Winds will gradually
calm after 22-23z, but remaining above 12 kts through the
forecast period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for NEZ030-034-042>045-050>053-065>068-078-088>091.
High Wind Warning from 9 AM this morning to 6 PM CST this
evening for NEZ011-012-015>018-031>033.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for IAZ043-055-056-069-079-080-090-091.
&&
DISCUSSION...McCoy
AVIATION...WoodHazardous weather outlook, Dec 19, 4:01 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
401 AM CST Thu Dec 19 2024
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
401 AM CST Thu Dec 19 2024
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
West to northwest wind gusts of 40 to 60 mph are expected
later today, peaking during the afternoon. The strongest winds
will be in portions of northeast Nebraska where a High Wind
Warning is in effect, while areas south are in a Wind Advisory.
Travel may be difficult for light weight and high profile
vehicles. The strong winds will also create areas of very high
fire danger. Winds are expected to weaken after 6 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Lancaster
- When
- December 19, 11:00 AM CST to 4:00 PM CST
- Where
- Lancaster forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 60 miles per hour, observed by a personal weather station at 11:41 am CDT. The Lincoln ASOS station also recorded a 58 miles per hour wind gust at 1:55 pm CDT.
High Wind, Madison
- When
- December 19, 11:00 AM CST to 4:00 PM CST
- Where
- Madison forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 61 miles per hour, observed by the Norfolk ASOS station at 1:05 pm CDT. The first instance of severe wind gusts at this site was earlier in the day, with a 59 miles per hour wind gust measured by the same ASOS station at 11:41 am CDT. Emergency management reported powerlines down 2 miles east of Madison, Nebraska. This damage was consistent with slightly higher wind gusts than what was measured across the county, suggesting winds likely reached as high as 65 miles per hour.
High Wind, Saunders
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Saunders forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the early and mid-afternoon. The strongest observed wind gust in the county was 66 miles per hour, observed by a mesonet station at 1:59 pm CDT.
High Wind, Antelope
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Antelope forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 59 miles per hour, observed by an AWOS station at 1:15 pm CDT.
High Wind, Boone
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Boone forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Though no direct measurements were made in Boone County of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring in Boone County the afternoon of the 19th.
High Wind, Burt
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Burt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 58 miles per hour, observed by a personal weather station at 2:01 pm CDT.
High Wind, Butler
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Butler forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.
High Wind, Cass
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Cass forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. Though there were no direct measurements of severe-level wind gusts, emergency management reported powerlines down across Plattsmouth resulting in sporadic power outages, consistent with 65 miles per hour wind gusts.
High Wind, Cedar
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Cedar forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 68 miles per hour, observed by a personal weather station at 12:44 pm CDT. Emergency management also reported a semi-trailer that had was blown over due to the winds.
High Wind, Colfax
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Colfax forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.
High Wind, Cuming
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Cuming forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.
High Wind, Dodge
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Dodge forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th. An NWS employee also reported a large tree down on the side of Highway 275 on the southeast side of Fremont.
High Wind, Douglas
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
There were several wind gusts across the county measured by personal weather stations ranging from 58 to 65 miles per hour.
High Wind, Knox
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Knox forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 62 miles per hour, observed by a personal weather station at 1:30 pm CDT.
High Wind, Pierce
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.
High Wind, Platte
- When
- December 19, 12:00 PM CST to 5:00 PM CST
- Where
- Platte forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 61 miles per hour, observed by a personal weather station at 4:37 pm CDT. The Columbus AWOS station also measured a 58 miles per hour wind gust at 2:41 pm CDT.
High Wind, Seward
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Seward forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 63 miles per hour, observed by a personal weather station at 2:53 pm CDT.
High Wind, Stanton
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Stanton forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 65 mph occurring the afternoon of the 19th.
High Wind, Thurston
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Thurston forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 60 mph occurring the afternoon of the 19th.
High Wind, Washington
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Washington forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Several hours of high winds were observed during the afternoon hours. The strongest observed wind gust in the county was 58 miles per hour, observed by a personal weather station at 1:22 pm CDT.
High Wind, Wayne
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Though no direct measurements were made in the county of severe level wind gusts, observations from surrounding counties support the high likelihood of wind gusts up to 65 mph occurring the afternoon of the 19th.
High Wind, Sarpy
- When
- December 19, 1:00 PM CST to 4:00 PM CST
- Where
- Sarpy forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
There were several wind gusts across the county measured by personal weather stations ranging from 58 to 62 miles per hour.
High Wind, Nemaha
- When
- December 19, 3:00 PM CST
- Where
- Nemaha forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
A personal weather station measured a 58 miles per hour wind gust.
High Wind, Otoe
- When
- December 19, 3:12 PM CST
- Where
- Otoe forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
A personal weather station measured a 61 miles per hour wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Nebraska, December 19 to 23, 20241 death · $80,000 · 1 event
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20241 death · 1 injured · 20 events
- Winter Storm and Winter Weather in Minnesota, December 19 to 20, 202432 events
- High Wind and Strong Wind in South Dakota, December 19, 202462 kt wind · 26 events
- Flood in American Samoa, December 19, 2024$20,000 · 1 event
- High Wind in South Dakota, December 19, 202459 kt wind · 14 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 202413 events
- Strong Wind in Iowa, December 19, 202411 events
- High Wind in North Dakota, December 19, 202462 kt wind · 9 events
- Winter Storm and Winter Weather in Wisconsin, December 19 to 20, 20249 events
- Dense Fog in California, December 19 to 20, 20249 events
- High Wind in Nebraska, December 19, 202456 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221088, 1221089, 1221076, 1221077, 1221078, 1221079, 1221080, 1221081, 1221082, 1221083, 1221084, 1221085, 1221086, 1221087, 1221092, 1221093, 1221095, 1221096, 1221097, 1221098, 1221099, 1221094, 1221090, 1221091.